Maine, 2003High Wind in Maine, November 13, 2003
November 13, 2003 · NWS CAR · 2 events in 2 counties and zones
Intense low pressure crossing Maine produced strong winds across the region. with a gust of 58 mph reported at Jonesport.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intense low pressure crossing Maine produced strong winds across the region. Maximum wind gusts generally ranged between 50 and 60 mph...with a gust of 58 mph reported at Jonesport. The winds snapped branches and toppled trees which fell on power lines...contributing to power outages. Approximately 8,000 customers lost power at various times during the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 13, 4:19 AM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Nov 13, 4:19 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
419 AM EST THU NOV 13 2003
.SYNOPSIS...STRONG LOW PRESSURE WILL MOVE TOWARD THE SAINT LAWRENCE VALLEY
TODAY AND THEN REDEVELOP OVER CENTRAL MAINE THIS AFTERNOON. RAIN WILL
PREVAIL ACROSS THE REGION WITH THIS SYSTEM...EXCEPT FOR A MIXTURE OF RAIN
AND SNOW ACROSS NORTHERN MAINE. COLDER AIR MOVING BEHIND THE DEEPENING LOW
OVER THE GASPE PENINSULA WILL CHANGE ANY RAIN SHOWERS TO SNOW SHOWERS LATE
TONIGHT INTO FRIDAY. STRONG WEST TO NORTHWEST WINDS WILL BLOW ACROSS THE
STATE ON FRIDAY AS LOW PRESSURE SLOWLY DRIFTS INTO THE GULF OF ST LAWRENCE.
DISCUSSION...STRONG UPPER LOW DIGGING EAST OF THE GREAT LAKES EARLY THIS
MORNING. ASSOCIATED OCCLUDED FRONT WILL ENTER THE WESTERN PART OF THE STATE
AROUND SUNRISE SPREADING RAIN FROM WEST TO EAST ACROSS OUR CWA. GFS AND GEM
VERY CLOSE AND CONSISTENT WITH DEVELOPING TRIPLE POINT LOW OVER CENTRAL
MAINE LATER THIS MORNING AND MOVING LOW TO NORTHEAST CORNER OF THE STATE BY
EARLY THIS EVENING. ETA WHICH HAD BEEN TRACKING STORM CLOSE TO THE GFS NOW
THE ODD MODEL OUT BY KEEPING LOW FARTHER SOUTH AND HENCE PROVIDING A MUCH
COLDER PROFILE FOR THE NORTHERN ZONES TODAY. WILL LEAN TOWARDS THE GFS/GEM
SOLUTION WHICH IS IN GOOD AGREEMENT WITH LATEST RUC RUN AND THUS FORECAST
MOSTLY A RAIN EVENT ACROSS OUR CWA TODAY EXCEPT FOR THE NORTHERN ZONES
WHERE A MIXTURE OF RAIN AND SNOW WILL FALL. WILL NOT MAKE ANY MAJOR CHANGES
IN THE GRIDS AND KEEP POSSIBLE SNOWFALL AMOUNTS OF 2 TO 4 INCHES ACROSS
ZONE 1. ACROSS ZONES 2...3...AND 4 COULD SEE INITIAL SNOW...CHANGING TO RAIN
BY MID MORNING AND THEN A MIXTURE OF RAIN AND SNOW AGAIN IN THE AFTERNOON AS
STRONG DYNAMIC COOLING OCCURS WITH VIGOROUS VORT MAX. OCCLUDED FRONT SHOULD
CLEAR THE STATE BY MID AFTERNOON AS UPPER DRY SLOT CROSSES THE STATE
BRINGING STEADY PRECIP TO AN END WITH SHOWERY TYPE PRECIP INTO THE EARLY
EVENING HOURS. INDICATIONS OF THIS UPPER DRY SLOT EVIDENT ALREADY IN SAT IMG
NOW ENTERING WESTERN NEW YORK.
925MB WINDS FORECASTED BETWEEN 40 TO 45 KTS OVER COASTAL SECTIONS THIS
MORNING IN ADVANCE OF OCCLUDE FRONT. WITH FRONTAL INVERSION IT WILL BE TOUGH
TO MIX DOWN HIGHEST WINDS BUT STILL FEEL POTENTIAL FOR WINDS 30 TO 40 MPH
ALONG THE IMMEDIATE COAST SO WILL ISSUE WIND ADVISORY FOR COASTAL AREAS
TODAY.
LOW PRESSURE WILL BE SLOW TO MOVE OUT OF THE REGION KEEPING WINDS BELOW
HEADLINE LEVELS FOR MOST OF THE NIGHT. GFS QPF AMOUNTS INDICATE WRAP TO STAY
WELL NORTH OF THE STATE ACROSS THE ST LAWRENCE RIVER VALLEY WHERE 2 FEET OF
SNOW COULD FALL. AS THE LOW SLOWLY DRIFTS NORTHEAST OF THE STATE...WESTERLY
WINDS WILL START TO ADVECT COLD AIR ACROSS THE STATE CHANGING ANY RAIN
SHOWERS TO SNOWSHOWERS.
BY FRIDAY LOW WILL DRIFT FAR ENOUGH NORTHEAST TO ALLOW STRONG WINDS TO
SPREAD ACROSS ALL OF MAINE. WILL ADD NORTHERN ZONES TO HIGH WIND WATCH FOR
FRIDAY INTO FRIDAY EVENING WITH THIS PACKAGE. WITH STRONG WINDS AND
TEMPERATURES NOT GETTING OUT OF THE 30S IN MOST LOCATIONS...FRIDAY APPEARS
TO BE A NASTY DAY. EXPECT SNOW SHOWERS ACROSS MOST OF NORTHERN AND CENTRAL
SECTIONS WITH STRONG CYCLONIC FLOW AT ALL LEVELS. DOWNEAST WILL HAVE SOME
CLOUDS AND FLURRIES EARLY BUT DOWN GLIDE WILL HELP DRY THINGS OUT BY
AFTERNOON.
MARINE...WILL CONTINUE WITH GALE TODAY WITH THE WARM ADVCN PTN IN ADVANCE OF
OCCLUDED FRONT. WINDS MAY DROP JUST BELOW GALE CRITERIA THIS EVENING AFTER
FRONTAL PASSAGE BUT WILL INCREASE WITH COLD AIR ADVECTION AFTER MIDNIGHT. A
STORM WARNING STILL ON TAP FOR FRIDAY WITH STRONG LLVL COLD ADVCN.
AVIATION....IFR CEILING WITH MVFR VSBY ACROSS THE NORTH SITES TODAY. IFR
CEILINGS WITH MVFR VSBY AT KBGR UNTIL FRONTAL PASSAGE THIS AFTERNOON WITH
CONDITIONS TO IMPROVE GRADUALLY TO VFR.
.CAR...WIND ADVISORY TODAY ZONES...29-30.
HIGH WIND WATCH FRI-FRI NIGHT ZONES 1-6...10-11...15>17...29-32.
GALE WARNING TODAY THROUGH TONIGHT.
STORM WARNING FRI AND FRI NIGHT.
PUBLIC: FOSTER
MARINE/AVIATION: NORCROSSHazardous weather outlook, Nov 13, 6:45 AM EST, 1 hour 15 minutes before
MEZ001>006-010-011-015>017-029>032-131400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
645 AM EST THU NOV 13 2003
HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK... HANCOCK... NORTHERN SOMERSET...
PENOBSCOT... PISCATAQUIS... WASHINGTON.
.DAY ONE...TODAY
RAPIDLY INTENSIFYING LOW PRESSURE WILL CROSS THE REGION TODAY. IN
ADVANCE OF THIS SYSTEM...STRONG SOUTHERLY WINDS OF 30 TO 40 MPH
WILL DEVELOP OVER COASTAL SECTIONS ESPECIALLY ALONG THE IMMEDIATE
COAST. PLEASE REFER TO THE WIND ADVISORY OVER COASTAL SECTIONS TODAY
ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU.
OVER THE COASTAL WATERS...WINDS WILL INCREASE TO GALE LEVELS THIS
MORNING AND CONTINUE THROUGH THE NIGHT. PLEASE SEE THE COASTAL
WATERS FORECAST ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
CARIBOU FOR ADDITIONAL DETAILS RELATING TO MARINE CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT ANY HIGH WINDS AND WIND RELATED DAMAGE TO THE
NATIONAL WEATHER SERVICE IN CARIBOU.
.DAYS TWO THROUGH SEVEN...
A HIGH WIND WATCH IS IN EFFECT FOR ALL OF NORTHERN AND EASTERN MAINE
FRIDAY AND FRIDAY NIGHT. AS STRONG LOW PRESSURE MOVES NORTHEAST OF
THE STATE FRIDAY...STRONG WEST TO NORTHWEST WINDS OF 30 TO 40 MPH
WILL SPREAD ACROSS THE REGION. THESE STRONG WINDS COULD DOWN
TREE LIMBS AND POWER LINES AND PRODUCE SCATTERED POWER OUTAGES.
PLEASE REFER TO THE HIGH WIND WATCH ISSUED BY THE NATIONAL WEATHER
SERVICE OFFICE IN CARIBOU.
WINDS ALSO WILL INCREASE TO STORM FORCE OVER THE COASTAL WATERS
FRIDAY AND FRIDAY NIGHT...BEFORE DIMINISHING TO GALES AFTER
MIDNIGHT. PLEASE SEE THE COASTAL WATERS FORECAST ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN CARIBOU FOR ADDITIONAL DETAILS
RELATING TO MARINE CONDITIONS.
FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.
FOSTER
High Wind, Coastal Hancock
- When
- November 13, 8:00 AM EST to 8:00 PM EST
- Where
- Coastal Hancock forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
High Wind, Coastal Washington
- When
- November 13, 8:00 AM EST to 8:00 PM EST
- Where
- Coastal Washington forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Pennsylvania, November 13, 20033 deaths · $50,000 · 71 kt wind · 34 events
- High Wind in Pennsylvania, November 13, 20031 death · 3 injured · $2.2 million · 52 kt wind · 10 events
- Strong Wind in Maryland, November 13, 20031 death · $70,000 · 1 event
- High Wind in New York, November 13, 20031 death · 2 injured · 57 kt wind · 16 events
- High Wind in New York, November 13, 20031 death · 56 kt wind · 15 events
- High Wind in New Jersey, November 13, 20035 injured · $2.0 million · 58 kt wind · 21 events
- Strong Wind in Pennsylvania, November 13, 20031 death · 1 event
- Strong Wind in Virginia, November 13, 20032 injured · $1.1 million · 52 kt wind · 22 events
- High Wind in Massachusetts, November 13 to 14, 2003$1.1 million · 50 kt wind · 21 events
- High Wind in New York, November 13, 2003$900,000 · 58 kt wind · 18 events
- High Wind in Delaware, November 13, 20031 injured · $500,000 · 61 kt wind · 4 events
- High Wind in New York, November 13 to 14, 20031 injured · $275,000 · 64 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331626, 5331627.